Alert archive / Florida / Rip Current Statements in 2017
Rip Current Statement 68, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Jun 7, 2017, 9:16 AM CDT for 4 counties in Florida. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2017, 9:16 AM CDT (14:16 UTC)
- Expired
- Jun 7, 2017, 5:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
599 WHUS42 KTAE 071416 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 1016 AM EDT WED JUN 7 2017 ...HIGH RISK OF RIP CURRENTS TODAY ALONG FLORIDA PANHANDLE BEACHES... .WEST TO SOUTHWEST WINDS WILL GRADUALLY SHIFT TO THE NORTH AS A FRONT PASSES THROUGH THE AREA. ROUGH SURF FROM 2 TO 4 FEET WILL PREVAIL ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. FLZ108-112-114-115-072200- /O.NEW.KTAE.RP.S.0068.170607T1416Z-170607T2200Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN- 1016 AM EDT WED JUN 7 2017 /916 AM CDT WED JUN 7 2017/ ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 6 PM EDT /5 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP CURRENT RISK, WHICH IS IN EFFECT UNTIL 6 PM EDT /5 PM CDT/ THIS EVENING. * TIMING...TODAY. * IMPACTS...FREQUENT RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Jun 7, 5:37 AM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 7, 5:37 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 637 AM EDT Wed Jun 7 2017 .AVIATION [Through 12Z Thursday]... A scattering of VFR/MVFR/IFR exists across the region this morning with scattered heavy rain showers. The more solid IFR conditions exist at ABY and could spread to DHN and VLD in the few hours around sunrise. Otherwise, MVFR is expected to prevail for much of the day, with the best chance for rain this afternoon at ECP, TLH, and VLD. && .PREV DISCUSSION [324 AM EDT]... .NEAR TERM [Through Today]... WV imagery this morning shows a diffuse area of +PV at the base of the eastern CONUS trough in the GOMEX, with a much larger and stronger area of +PV across the Midwest and the Northeast. A small, focused area of +PV in the base of the trough off the LA coast was responsible for a burst of convection over the MS/AL coast this past evening. Enhanced convergence along the northern periphery of an elongated surface low aided the upper level support and resulted in flash flooding in the aforementioned region. Downstream of this cluster of storms a convergent band of heavy rain formed and move north through the Big Bend of Florida. While rain rates have been quite high, this band of convection as been rather progressive and hasn't cause any flooding concerns. Expect a general weakening trend to this line as it continue north into a more stable environment in south GA. The best chance for heavy rain and flooding will be with the remnants of the earlier storms across MS/AL as they continue into the FL panhandle at the nose of the surface low and under the focused +PV anomaly. Latest HRRR guidance shows this area of storms to continue to be at least somewhat progressive and on a gradual weakening trend as the upper wave was weakened a bit by the robust convection earlier this evening. That said, while the flash flooding potential isn't as high as it was further west, and earlier this evening, there remains a potential for isolated flash flooding across the coastal Panhandle region as heavy rain moves eastward. Later this afternoon, destabilization combined with the presence of the surface low and broad synoptic scale forcing will introduce another afternoon of high PoPs. PoPs will be especially high along the surface low axis from Panama City through Valdosta and southeast. The same moisture rich environment will continue to be in place and thus the potential for heavy rain and isolated flooding continues. While average rainfall amounts will likely range from 1 to 2 inches, isolated locations could see another 3 to 4 inches this afternoon. .SHORT TERM [Tonight Through Friday]... Rain chances will gradually end from west to east tonight through early Thursday as the upper level trough and surface front move off to the east. Dry conditions are expected for the remainder of the period with the front stalling across south Florida late Thursday into Friday. We will see a brief period of cooler temperatures Thursday/Thursday night with highs mostly in the mid 80s and lows in the mid 60s before seasonal temps return on Friday. .LONG TERM [Friday Night Through Wednesday]... This stalled front across south Florida will lift north as a warm front over the weekend bringing a return of rain chances. Deep layer moisture will remain across the region into the middle of next week. Rain chances will generally be in the chance to good change (30-50%) range each day. Temps will be near to above seasonal temperatures. .MARINE... Light to occasionally moderate winds with seas 2 to 4 feet or less are expected through the upcoming weekend. .FIRE WEATHER... Red Flag conditions are not expected over the next several days. Dispersion indices are expected to be quite low this afternoon in and around the more widespread rainfall. .HYDROLOGY... Over the past 24 hours, widespread one to three inches of rain has fallen with locally higher amounts mainly across the Florida Panhandle, Big Bend and far northwest Georgia zones. An additional one to three inches of rain is possible before the rain ends from west to east tonight into early Thursday. Based on these amounts, a few rivers may climb into action stage but not expecting any to reach flood stage at this point. With training of storms and high rain rates, localized flash flooding is possible, but this would generally be in more urbanized areas. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 82 67 86 65 90 / 80 50 10 0 0 Panama City 81 70 84 70 86 / 70 30 10 0 0 Dothan 80 65 85 63 89 / 70 20 10 0 0 Albany 77 65 84 63 88 / 70 30 0 0 0 Valdosta 81 67 84 63 90 / 80 50 10 0 10 Cross City 82 70 85 67 89 / 80 60 20 0 20 Apalachicola 82 70 85 70 86 / 70 50 10 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Harrigan SHORT TERM...Barry LONG TERM...Barry AVIATION...Harrigan MARINE...Barry FIRE WEATHER...Harrigan HYDROLOGY...Barry
In the hours before
Local storm report, Jun 7, 3:58 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
458 AM EDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 AM HEAVY RAIN 1 W I-75 AT EXIT 5 30.68N 83.24W
06/07/2017 M6.14 INCH LOWNDES GA PUBLIC
24 HOUR STORM TOTAL FROM A COCORAHS OBSERVER IN LAKE PARK
GEORGIA.
&&
HARRIGANThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 2:33 AM CDT | Areal Flood Advisory | TAE | Madison | 117 min |
| Jun 7, 3:12 PM CDT | Flash Flood Warning | TAE | Leon | 2 hr |
Nearby
Rip Current Statements in Florida, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.